Iowa, 2007

Tornado and Hail in Iowa, July 3, 2007

July 3, 2007 · NWS DMX · 9 events in 4 counties and zones

A cold front moved southeast across the Dakotas into northwest Iowa during the late afternoon and evening hours. The airmass became quite unstable ahead of the cold front with high temperatures reaching near 90 F.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
$10,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved southeast across the Dakotas into northwest Iowa during the late afternoon and evening hours. The airmass became quite unstable ahead of the cold front with high temperatures reaching near 90 F. and dew points around 70. CAPE values were around 4000 J/kg by the late afternoon as lifted indices fell to around -9. There was a decent amount of CAPE available in the -10 to -30 C. layer of the atmosphere. I spite of this, very little hail was realized with the freezing level around 16,000 ft. Shear was fairly weak during the day and increased to around 30 kts during the evening hours. A narrow line of thunderstorms developed in northwest Iowa during the early evening hours, then drifted south-southeast into west central and central Iowa during the night. One of the storms produced a brief spin-up tornado in Calhoun County west of Jolley. The LCL level was relatively high in the area, at around 1500 meters. That may have limited the lift of the tornado. It touched down in a field and caused little damage. Many of the storms produced gusty winds and for a brief period of time the line produced severe winds as they moved into an area of higher DCAPE air with values in the 800 to 1000 J/kg range. There were scattered reports of crop damage and downed trees as the storms passed. During the late evening, an area of severe thunderstorms to the northeast of the DMX CWA back developed into northeast Iowa. One of the storms produced Nickel size hail southeast of Waterloo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 3, 8:00 PM CST, 5 minutes earlier.

Area forecast discussion, Jul 3, 8:00 PM CST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT TUE JUL 3 2007

UPDATED AVIATION AND PUBLIC.

.DISCUSSION...

STRONGEST CONVECTION CONTINUES WEST WHERE CLUSTER HAS DEVELOPED AND
SLOWLY DRIFTING SOUTH. INFLOW LIMITED AND CAP SLOWLY ERODING. THREAT
OF SVR LESSENING...BUT WILL MAINTAIN WATCH SOUTH PORTIONS WHILE
NORTHERN SECTIONS WILL BE MODIFIED. TEMPS OVN WILL REMAIN WARM WITH
FRONT PASSING SOUTH TOWARD MORNING AND HAVE RAISED MINS A FEW
DEGREES SOUTH PORTIONS. HAVE TRIMMED POPS AS WELL EAST AND SOUTH
WITH THE EXCEPTION OF ONGOING TSRA WEST./REV

.PREVIOUS DISCUSSION...

ATTENTION FOR THIS FORECAST IS FOCUSED ON CONVECTIVE POTENTIAL
TONIGHT THROUGH MID DAY WEDNESDAY.   INITIAL THREAT WITH THE OUTFLOW
BOUNDARY REMAINED NORTH OF THE CWA.  INTERESTINGLY...A GRAVITY WAVE
PUSHED ACROSS THE CWA AND DID TRY TO FIRE CONVECTION ALONG THE
BOUNDARY BUT DESPITE THE 4000 CAPE ENVIRONMENT IN PLACE...THE STORMS
WANED.  MODELS ARE OF LITTLE HELP IN THE SHORT TERM AS THEY ARE OVER
DOING PRECIP AND CONVECTION PROBABLY IN RESPONSE TO THE HIGH CAPE.
SAT IMAGERY TELLS A BETTER STORY WITH CU DEVELOPING ALONG AN OLD
BOUNDARY FROM SIOUX CITY TO YANKTON.  AN MCV TO THE NW WL...BASED ON
MOVEMENT IN SAT TRENDS...ENCOUNTER THIS OLD BOUNDARY THIS EVENING
AND FIRE STORMS ALONG IT.  STORMS SHOULD ENTER THE NW CWA BETWEEN
00Z-02Z.  FROM THAT POINT ON IT SHOULD BE AN ACTIVE NIGHT WITH
STORMS PUSHING ACROSS THE CWA AND ONGOING IN THE MORNING WITH FOCUS
ALONG A COLD FRONT THAT WILL SINK SOUTHEAST THROUGH MID DAY
WEDNESDAY.  SEVERE POTENTIAL FOR THIS EVENT WILL LIKELY BE NORTH OF
HIGHWAY 30 LATER THIS EVENING.  HIGH CAPE AND LOW SHEAR ENVIRONMENT
LEANS TOWARD LARGE HAIL AND DAMAGING WIND.  CONVECTION OVER MN THAT
HAD FIRED ALONG A LEAD PIECE OF THE SHORTWAVE THIS AFTERNOON
EXHIBITED A BOWING STRUCTURE SO I WOULD NOT BE SURPRISED TO SEE WIND
SPEEDS IN EXCESS OF 70 MPH.  SIMILAR EVENT FOR WEDNESDAY ONLY OVER
THE SOUTHEASTERN THIRD OF THE CWA.  THE FRONT IS PROGGED TO BE SOUTH
OF THE CWA AFT 21Z BUT FLOW IS WEAK SO I DONT EXPECT TO SEE
DIMINISHING POPS UNTIL 00Z.  BEYOND WEDNESDAY...A TRANQUIL WEATHER
PATTERN IS ON TAP.  TEMPS WILL RECOVER BY FRIDAY WITH 90 DEGREE
READINGS IN THE FORECAST FOR THE WEEKEND.  THE NEXT SYSTEM STILL
LOOKS TO AFFECT THE CWA MAINLY SUNDAY NIGHT THROUGH MONDAY NIGHT.  A
FAIRLY SIGNIFICANT COLD FRONT WILL SETTLE ACROSS THE UPPER MIDWEST
AND BE THE FOCUS FOR LATE DAY CONVECTION ON DAY 5 AND 6.  THE FRONT
IS EXPECTED TO STALL SOUTH OF THE CWA MONDAY NIGHT AND TUESDAY SO
THIS FAR OUT I KEPT CHANCE POPS OVER THE SOUTHERN HALF FOR TUESDAY.
LATER RUNS WILL ALLOW FOR REFINEMENT.  TEMPS ON TRACK SO LITTLE
ADJUSTMENTS NEEDED THERE.

&&

.AVIATION...04/00Z

SCT CONVECTION CONTINUES ALONG COLD FRONT SLOWLY WORKING SOUTH INTO
STATE TNT. WDLY SCT TSRA WL CONT MOST RTES OVN WITH FAVORED SECTOR
WEST THIRD WHERE CURRENT STRONGER CLUSTER OF STORMS REMAINS. MOST
CIGS TO REMAIN VFR WITH XCEPTION WEST TAFS/RTES WHERE CIGS MAY
BRIEFLY DROP TO MVFR CONDITIONS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...FAB
SHORT TERM/AVIATION...REV
Hazardous weather outlook, Jul 3, 2:29 PM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT TUE JUL 3 2007

IAZ004>007-015>017-023>028-033>039-044>050-042030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
329 PM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHERN IOWA THIS
EVENING AND THEN MOVE SOUTHEAST THROUGH THE EVENING INTO TONIGHT.
INITIALLY...LARGE HAIL...DAMAGING WINDS AND POSSIBLY ISOLATED
TORNADOES ARE POSSIBLE NORTH OF HIGHWAY 20. AS THE EVENING
PROGRESSES...THE SEVERE WEATHER THREAT WILL SLOWLY DECREASE WITH
ISOLATED LARGE HAIL AND DAMAGING WINDS REMAINING POSSIBLE UNTIL
AFTER MIDNIGHT. LOCALLY HEAVY RAIN IS POSSIBLE...BUT WIDESPREAD
FLASH FLOOD PROBLEMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY MORNING...BUT THE
STORMS SHOULD BE BELOW SEVERE LIMITS.

THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK...BUT IT IS TOO EARLY
TO TELL IF THERE IS A SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE NORTH OF HIGHWAY 20 THIS EVENING.
SPOTTER ACTIVATION IS POSSIBLE SOUTH OF HIGHWAY 20 BY LATE EVENING
INTO TONIGHT.

IAZ057>062-070>075-081>086-092>097-042030-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
329 PM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW STORMS MAY REACH SEVERE
LIMITS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS MAY LINGER INTO WEDNESDAY MORNING...WITH
THUNDERSTORMS EXPECTED TO INCREASE IN COVERAGE OR REDEVELOP
WEDNESDAY AFTERNOON SOUTH OF I80 IN SOUTH CENTRAL IOWA. THERE IS A
SLIGHT RISK OF SEVERE WEATHER FROM THESE STORMS WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS. THE STORMS SHOULD MOVE
SOUTH OF THE AREA WEDNESDAY NIGHT.

THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK...BUT IT IS TOO EARLY
TO TELL IF THERE IS A SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND WEDNESDAY AFTERNOON.

ALBRECHT

The radar

The Des Moines radar (KDMX), 123 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Tornado, Calhoun

When
July 3, 8:05 PM CST
Where
Calhoun County, 2.15 mi WSW of Knoke
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Crop damage
$1,000
Reported by
Public
Coordinates
42.510, -94.790

Tornado touched down briefly in a field northwest of Jolley.

Thunderstorm Wind, Calhoun

When
July 3, 8:15 PM CST
Where
Calhoun County, Jolley
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Crop damage
$2,000
Reported by
Broadcast Media
Coordinates
42.480, -94.720

Thunderstorm Wind, Calhoun

When
July 3, 8:22 PM CST
Where
Calhoun County, 3.36 mi WSW of Lavinia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.400, -94.810

Thunderstorm Wind, Calhoun

When
July 3, 8:28 PM CST
Where
Calhoun County, 0.86 mi SW of Yetter
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.310, -94.840

Thunderstorm Wind, Calhoun

When
July 3, 8:30 PM CST
Where
Calhoun County, 2.91 mi ESE of Yetter
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.300, -94.780

Thunderstorm Wind, Sac

When
July 3, 8:34 PM CST
Where
Sac County, Sac City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.420, -95.000

Thunderstorm Wind, Greene

When
July 3, 9:30 PM CST
Where
Greene County, 1.38 mi S of Churdan
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Crop damage
$2,000
Reported by
Broadcast Media
Coordinates
42.150, -94.480

Thunderstorm Wind, Black Hawk

When
July 3, 10:45 PM CST
Where
Black Hawk County, 1.23 mi SE of Orange
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.420, -92.350

Hail, Black Hawk

When
July 3, 11:05 PM CST
Where
Black Hawk County, 1.47 mi NNW of Washburn
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.440, -92.280

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyThe tornado archive for Iowa, 2007Warnings in Iowa, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31250, 31251, 31252, 31253, 31255, 31256, 31254, 31279, 31249.